Giving Babies Tylenol May Blunt Vaccines' Effects

A new study suggests that giving babies Tylenol to prevent fever when they get vaccinated may make the shots a little less effective.

It's the first major study to tie reduced immunity to the use of fever-lowering medicines. The study only looked at preventive use of Tylenol -- not whether it is OK to use after a fever develops. The effect was small and the vast majority of kids still got enough protection from vaccines. But doctors at the U.S. Centers for Disease Control and Prevention say the results make "a compelling case" against routinely giving Tylenol right after a shot.

Tylenol or its generic twin, acetaminophen, is widely recommended as a painkiller for babies. Many parents give it right before or after a shot to prevent fever and fussiness, and some doctors recommend this. But fever is a natural part of the body's response. The study finds that reducing the fever -- especially the first time a baby gets a vaccine -- seems to curb the immune response and the amount of protective antibodies made.

The study was done at 10 medical centers in the Czech Republic and involved about 450 infants being vaccinated against polio, pneumonia, meningitis, whooping cough, tetanus, hepatitis and other childhood diseases.

The results are published in today's issue of the British medical journal, Lancet.


Comments are posted from viewers like you and do not always reflect the views of this station.
powered by Disqus
WITN

275 E. Arlington Blvd. Greenville, NC 27858 252-439-7777
Copyright © 2002-2014 - Designed by Gray Digital Media - Powered by Clickability 64479427 - witn.com/a?a=64479427
Gray Television, Inc.